Endocrine treatments of breast cancer patients antagonize estrogen and may lead to consequences of estrogen deprivation including menopausal symptoms. We analyzed the changes in frequency and severity of menopausal symptoms in patients receiving tamoxifen or aromatase inhibitors and identified factors influencing these symptoms. One hundred and eighty-one consecutive postmenopausal breast cancer patients scheduled to start endocrine treatment were included in this prospective study. A menopause symptom questionnaire covering vasomotor, atrophic, psychological, cognitive and somatic symptoms was filled in at baseline, and after 1 and 3 months of therapy. Both first-line tamoxifen and aromatase inhibitors induced an increase in the occurrence and severity of hot flashes (p<0.0001 and p=0.014, respectively). Musculoskeletal pain and dyspareunia significantly increased under first-line non-steroidal aromatase inhibitors (p=0.0039 and p=0.001, respectively), while patients under tamoxifen had significant decrease in sexual interest (p≤0.0001). Younger age was associated with more hot flashes and vaginal dryness at baseline, and after 1 and 3 months of therapy (all p<0.02). We conclude that there are significant differences between the early effects of tamoxifen and aromatase inhibitors on menopausal symptoms of breast cancer patients. Our results underscore the need for safe and effective non-hormonal interventions to alleviate vasomotor and musculoskeletal symptoms which were the most prevalent and severe symptoms.